Hail, Alamance
- When
- June 3, 1:20 PM EST
- Where
- Alamance County, 0.56 mi W of Altamahaw
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.180, -79.510
Quarter size hail reported at the Altamahaw-Ossipee Elementary School.
Training pulse severe thunderstorms produced large hail, wind damage and severe flash flooding over downtown Greensboro as 4 to 6 inches of rain fell over the area. There were numerous road closures water rescues with one flash flood related fatality.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Training pulse severe thunderstorms produced large hail, wind damage and severe flash flooding over downtown Greensboro as 4 to 6 inches of rain fell over the area. There were numerous road closures water rescues with one flash flood related fatality.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 3, 12:45 PM EST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 145 PM EDT WED JUN 3 2009 .SYNOPSIS... HIGH PRESSURE CENTERED OFF THE COAST WILL CONTINUE TO EXTEND WESTWARD INTO THE SOUTHEASTERN UNITED STATES THROUGH TONIGHT. A COLD FRONT FROM THE NORTH AND WEAK WAVES OF LOW PRESSURE FROM THE SOUTHWEST WILL CONVERGE OVER NORTH CAROLINA LATE THURSDAY THROUGH FRIDAY. HIGH PRESSURE WILL THEN BUILD INTO THE REGION FOR THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1120 AM... MORNING SFC ANALYSIS SHOWS A SLOW MOVING COLD FRONT NEAR THE MASON DIXON LINE. LATEST VIS SAT IMAGERY SHOWS LINGERING STRATUS ACROSS THE SOUTHERN AND CENTRAL COASTAL PLAIN LIFTING AND BURNING OFF. SOME ACCAS SEEN OUTSIDE THE WINDOW THIS MORNING. MORNING RAOB AT KGSO INDICATES SUFFICIENT INSTABILITY FOR CONVECTION WITH MLCAPES AROUND 1400 AND SB/MUCAPES OVER 2500 J/KG. DECENT LAPSE RATES ALSO SUPPORT CONVECTION. WIND FIELD HAS INCREASED SLIGHTLY FROM YESTERDAY WITH A WHOPPING 16 KTS OF BULK SHEAR IN A UNIDIRECTIONAL WSW FLOW. MUCH GREAT SHEAR IS PRESENT FURTHER NORTH ACROSS THE VIRGINIAS WHERE SPC HAS A SLIGHT RISK IN PLACE. HIRES NCEP WRF SIMULATIONS AND LOCAL RAH WRF SUGGEST THAT CONVECTION WILL FIRE AFTER 20Z AND WILL BE ISOLATED FOR MOST OF THE REMAINDER OF THE AFTERNOON. GREATER COVERAGE EXPECTED THIS EVENING AS CONVECTION IN VA MOVES S INTO NORTHERN NC. IN ADDITION...CONVECTION SHOULD DEVELOP ACROSS THE MTNS WITH DIFFERENTIAL HEATING AND THEN MOVE INTO W COUNTIES LATE IN THE DAY. HAVE RAISED POPS INTO THE SLIGHT CHC/CHC RANGE LATE THIS AFTN/EVE ACROSS THE N HALF OF THE FORECAST AREA. THREAT OF ORGANIZED SEVERE IS LACKING ALTHOUGH A LOCALIZED SEVERE CELL IS POSSIBLE. SEVERE THREAT IS STILL REMOTE THIS EVENING BUT INCREASED CONVECTIVE COVERAGE WILL REQUIRE MONITORING OF THE RADAR. SCT CONVECTION WILL WANE AFTER MIDNIGHT FROM NW TO SE. HIGH TEMPS TODAY SHOULD BE SIMILAR OR JUST A DEGREE COOLER THEN YESTERDAY AS LOWER LEVELS OF ATMOS HAVE COOLED SLIGHTLY. LOW TEMPERATURES TONIGHT SHOULD RANGE IN THE MID TO UPPER 60S. -BLAES && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... AS OF 325 AM... AN APPROACHING UPPER TROUGH LOCATED IN THE MISSISSIPPI VALLEY THURSDAY MORNING WILL SLOW AND BECOME BAGGY AS RIDGING BUILDS IN THE ROCKIES. IT IS HIGHLY LIKELY TO HAVE SHORT WAVES LIFT OUT OF THE GULF REGION INTO THE CAROLINAS AHEAD OF THIS TROUGH BUT TIMING THEIR OCCURRENCE IS SUSPECT. WITH THE TROUGH STILL WEST OF THE AREA AT SUNSET FRIDAY... THURSDAY INTO FRIDAY NIGHT SHOULD BE WET WITH RAINFALL IN EXCESS OF ONE INCH IN MANY LOCATIONS BEFORE MIDNIGHT FRIDAY NIGHT. SATURDAY AND SATURDAY NIGHT DRY EXCEPT SMALL RAIN CHANCES IN THE SOUTHEAST SATURDAY WHERE MOISTURE BEST AND A SEA BREEZE MAY ACT AS A SURFACE TRIGGER. CLOUDS AND RAIN WILL SUPPRESS AFTERNOON HIGH TEMPERATURES THURSDAY... AT LOW TO MID 80S. WITH THE FRONT EXITING AND FLOW NORTH TO NORTHEAST FRIDAY...HIGH TEMPERATURES IN THE 70S... WITH UPPER 60S IN THE HIGHER ELEVATION OF THE NORTHWEST PIEDMONT. OVERNIGHT LOWS IN THE LOW TO MID 60S. && .LONG TERM /SUNDAY THROUGH TUESDAY/... AS OF 455 AM WEDNESDAY... SUNDAY THROUGH TUESDAY: THE END OF THE WEEK... RAIN-PRODUCING TROUGH ALOFT IS FORECAST TO LINGER INVOF THE BAHAMAS THROUGH EARLY NEXT WEEK... WHILE MID LEVEL RIDGING DEVELOPS UPSTREAM OVER THE SOUTHEASTERN US. IN THE LOW LEVELS... WEAK HIGH PRESSURE WILL ACCORDINGLY SETTLE ACROSS THE CAROLINAS THROUGH THE REMAINDER OF THE WEEKEND INTO EARLY NEXT WEEK. HOT AND RELATIVELY MOIST LOW LEVELS BENEATH STEEPENING MID LEVEL LAPSE RATES -- OWING TO THE SOMEWHAT ATYPICALLY FAR EASTWARD PROGRESSION OF A MODIFIED EML THAT IS FORECAST TO SPREAD ACROSS THE OH VALLEY... MID ATLANTIC STATES AND PORTIONS OF THE NORTHEAST THROUGH THE MIDDLE OF NEXT WEEK -- IN CONJUNCTION WITH SUBTLE LOW AMPLITUDE IMPULSES IN WSW FLOW ALOFT... SHOULD RESULT IN AN INCREASING THREAT OF DIURNAL CONVECTION BY MONDAY AND TUESDAY. PROJECTED LOW LEVEL THICKNESSES SUGGEST HIGH TEMPERATURES SHOULD WARM INTO THE UPPER 80S TO LOWER 90S THROUGH THE PERIOD... WITH OVERNIGHT LOWS GENERALLY 65 TO 70 DEGREES. -MWS && .AVIATION /18Z WEDNESDAY THROUGH SUNDAY/... AS OF 145 PM MONDAY... A COLD FRONT DRAPED ACROSS THE OHIO VALLEY CONTINUES TO INCH ITS WAY SOUTHWARD THIS AFTERNOON. TSTMS DEVELOPING AHEAD OF THE FRONT AND ALONG THE EASTERN RIDGES OF THE APPALACHIANS WILL POTENTIALLY EFFECT TERMINALS ACROSS THE NORTHERN AND WESTERN PORTION OF NC INTO THE EVENING HOURS...ALTHOUGH THE SCATTERED NATURE OF THE STORMS MAKES TIMING DIFFICULT. A FEW STORMS MAY LINGER INTO THE OVERNIGHT HOURS... BUT MOST STORMS SHOULD DISSIPATE AFTER SUNSET. OTHERWISE...A SOUTHERLY 10KT WIND WILL DIMINISH SOMEWHAT OVERNIGHT...WITH THE POTENTIAL ONCE AGAIN FOR A FEW HOURS OF STRATUS TO DEVELOP ACROSS THE SOUTHERN PIEDMONT AND SANDHILLS NEAR KFAY. A SIMILAR SCENARIO FOR THE NEXT HALF OF THE DAY ON THURSDAY...WITH A SCATTERED TO BROKEN HIGH BASED CU FIELD AND VFR CONDITIONS. THE APPROACHING COLD FRONT WILL BE NEAR THE NC/VA BORDER...AND THE CHANCE OF TSTMS WILL ACCORDINGLY INCREASE DURING THE AFTERNOON HOURS. A FEW STORMS WILL BE POSSIBLE BEFORE NOON...ESPECIALLY ACROSS THE NORTHERN TIER OF NC. LOOKING AHEAD THROUGH THE WEEKEND: A SURFACE WAVE OF LOW PRESSURE IS FORECAST TO TRACK FROM SW TO NE ALONG THE FRONT THURSDAY NIGHT INTO FRIDAY MORNING. THIS WILL EXTEND THE POTENTIAL FOR TSTMS AND PERIODS OF IFR/MVFR CONDITIONS THROUGH THE OVERNIGHT HOURS. CONDITIONS SHOULD GRADUALLY IMPROVE FRIDAY NIGHT OR SATURDAY... AND REMAIN VFR THROUGH SUNDAY... AS HIGH PRESSURE BUILDS INTO THE AREA FROM THE WEST. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...BLAES NEAR TERM...BLAES LONG TERM...MWS AVIATION...SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1138 AM EDT WED JUN 3 2009 NCZ007>011-021>028-038>043-073>078-083>086-088-089-041545- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1138 AM EDT WED JUN 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A COLD FRONT ACROSS VIRGINIA WILL APPROACH NORTH CAROLINA TONIGHT. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND PERSIST INTO THE EVENING HOURS. THE STORMS ARE EXPECTED TO BE MOST NUMEROUS NEAR AND ALONG THE NORTH CAROLINA VIRGINIA BORDER AFTER 6PM. AN ISOLATED STORM OR TWO MAY BECOME SEVERE WITH THE PRIMARY THREAT FROM HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A COLD FRONT WILL DROP INTO NORTH CAROLINA ON THURSDAY AND AN AREA OF LOW PRESSURE WILL DEVELOP AND MOVE INTO SOUTHERN NORTH CAROLINA THURSDAY EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED ON THURSDAY AND THURSDAY NIGHT WITH A FEW STORMS POSSIBLY BECOMING SEVERE. THE PRIMARY THREAT IS FROM DAMAGING WINDS AND HAIL WITH AN ISOLATED TORNADO POSSIBLE IN THE SANDHILLS AND COASTAL PLAIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS. BLAES
The Raleigh/Durham radar (KRAX), 108 km away, was scanning. The volume nearest the first event began at 18:18 UTC.
6 hail, 6 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Quarter size hail reported at the Altamahaw-Ossipee Elementary School.
Penny size hail was reported on Virgilina Road.
Trees were blown down across the road near the intersection of Todd Road and Loftis Loop Road.
Several trees and one power-line was blown down on Chapel Church Road.
Quarter size hail was reported on Dellwood Drive in downtown Greensboro.
Quarter size hail was reported off of Highway 29.
Trees and power-lines were blown down.
Numerous streets were closed in downtown Greensboro with as many as 50 to 100 water rescues performed, mainly from stalled out vehicles. Multiple buildings were flooded, with at least 10 to 15 on the UNC-Greenbsoro Campus alone. In addition, as many as two dozen businesses and government buildings were also flooded. One fatality occurred when a woman lost control of a moped and went into a creek. A police officer rescued the woman, only to have her jump back into the creek in an attempt to recover her moped.
One tree was blown down onto a vehicle near the intersection of Market Street and Chapman Street.
Multiple maple trees were blown down at Blairwood Street and Old Mill Road in north High Point.
Trees and power-lines were blown down in the downtown area.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Guilford | 2009-06-03 | 50 | Female | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165943, 165944, 165949, 165950, 165945, 165946, 165947, 165948, 165951, 165941, 165952, 165953, 165955.